Trusted local news leader for Prescott area communities since 1882
Sat, Feb. 23
Weather  24.0 weather icon

Recognizing and reducing adverse drug interactions

An adverse drug interaction is defined as harm resulting from the combination of two or more drugs taken at the same time, according to information on the Arizona Department of Health Services (ADHS) website. This includes interactions with over-the-counter (OTC) drugs, vitamins, supplements and food. Reducing adverse drug interactions is the focus of ADHS's quarterly health initiative, and through this effort they offer these surprising statistics: Half of the prescriptions taken each year in the U.S. are used improperly, and 96 percent of patients nationwide do not ask how to use their medications.

To avoid an unpleasant and potentially deadly adverse drug interaction, patients should tell their doctor and pharmacist about any drugs taken on a regular basis, including OTC products such as vitamins, allergy medications, acetaminophen or ibuprofen, St. John's Wort and dietary supplements. It is also best to use just one pharmacy, so that the pharmacist can easily check for drug interactions.

People who take medicines for specialty conditions (heart, kidney, mental health, etc.) work with different healthcare practitioners for primary health care and may have multiple prescribers. This increases the risk of an adverse drug interaction. Patients should ensure that all the doctors/practitioners they see have current and complete information - keep a list of your medications and OTC products. And, bring the list with you to your medical appointments. Additionally, patients should educate themselves by learning the warnings for each medication taken. And, it's helpful to keep medication in original containers when possible.

What are the symptoms of an adverse drug interaction? The following are some reactions that you might notice:

• Sleepiness

• Irregular heartbeat

• Increased bleeding

• Hyperactivity

• Increased blood pressure

• Inability to sleep

• Stomach upset

If you have concerns, contact your healthcare practitioner. Explain your symptoms; when they started and whether they are different from other symptoms you have had before. For more information on the topic of adverse drug interaction, or other issues with an intersection between the physical and mental, go to www.azdhs.gov/bhs/qhi.

Contact

This Week's Circulars

To view money-saving ads...